Simultaneous acute thrombosis of two major coronary arteries following intravenous cocaine use

Arch Pathol Lab Med. 1989 May;113(5):521-4.

Abstract

Myocardial infarction is now a well-recognized complication of cocaine abuse. This report describes a 38-year-old man who sustained simultaneous acute thrombosis of two major epicardial coronary arteries shortly after intravenous cocaine use. The finding of layers of mural thrombus of varying age, from acute to two to three days, in both coronary arteries represents a previously unreported finding (to our knowledge) in cocaine-associated cardiac death. Potential mechanisms for the association between cocaine use and infarction and the cardiac pathologic findings in cocaine-associated death are discussed.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Arteries / pathology
  • Cocaine*
  • Coronary Disease / chemically induced*
  • Coronary Thrombosis / chemically induced*
  • Coronary Thrombosis / pathology
  • Coronary Vessels / pathology*
  • Humans
  • Injections, Intravenous
  • Male
  • Myocardial Infarction / etiology
  • Substance-Related Disorders / complications*

Substances

  • Cocaine